Alert archive / Illinois / Flash Flood Warnings in 2002

Flash Flood Warning 32, NWS Paducah, KY

May 13, 2002Gibson County, Pike County, Indiana; Edwards County, Wabash County, Wayne County, Illinois

NWS Paducah, KY issued this flash flood warning at May 13, 2002, 2:11 AM CDT for Gibson County, Pike County, Indiana; Edwards County, Wabash County, Wayne County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2002, 2:11 AM CDT (07:11 UTC)
Expired
May 13, 2002, 6:00 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Edwards County, IL, Wabash County, IL, Wayne County, IL, Gibson County, IN, Pike County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 130711
FFWPAH
ILC047-185-191-INC051-125-131100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
210 AM CDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDWARDS COUNTY IN SOUTHERN ILLINOIS
  WABASH COUNTY IN SOUTHERN ILLINOIS
  WAYNE COUNTY IN SOUTHERN ILLINOIS
  GIBSON COUNTY IN SOUTHWEST INDIANA
  PIKE COUNTY IN SOUTHWEST INDIANA

* UNTIL 600 AM CDT(600 AM EST)

* AT 200 AM CDT(200 AM EST)...HEAVY RAIN...RANGING FROM ONE HALF TO 
ONE INCH...CONTINUES TO FALL FROM FAIRFIELD ILLINOIS...EAST TO 
PRINCETON AND WINSLOW INDIANA. SEVERAL ROADS IN THE WARNED COUNTIES 
REMAIN CLOSED OR IMPASSABLE DUE TO THE HEAVY RAIN SUNDAY EVENING. 
RADAR ESTIMATES SUGGEST WIDESPREAD RAINFALL BETWEEN 3 TO 4 INCHES 
FROM WAYNE CITY...ONWARD TO CARMI AND WINSLOW. 

* AN ADDITIONAL 1 TO 2 INCHES OF TOTAL RAINFALL CAN BE EXPECTED TO 
MOVE OVER THE WARNED COUNTIES THROUGH 6 AM CDT. THIS WILL AGGRAVATE 
FLOODING ON SWOLLEN CREEKS AND STREAMS...AS WELL AS KEEP WATER OVER 
ALREADY FLOODED ROADS. THIS IS A DANGEROUS FLASH FLOODING SITUATION 
AND SHOULD BE TAKEN SERIOUSLY.

* LOCATIONS IN THE WARNING INCLUDE...
ALBION...CISNE...FAIRFIELD...MOUNT CARMEL...WAYNE CITY...WEST
SALEM...FORT BRANCH...OAKLAND CITY...OWENSVILLE...PATOKA...
PETERSBURG...PRINCETON AND WINSLOW

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3853 8709 3823 8705 3821 8761 3828 8807
          3825 8869 3859 8868

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 13, 1:45 AM CDT, 26 minutes earlier.

Area forecast discussion, May 13, 1:45 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
145 AM CDT MON MAY 13 2002

WIDESPREAD HEAVY RAIN EVENT ONGOING ACROSS THE CWFA. STRONGEST
CONVECTION NOW INTO WESTERN KY AND ADJACENT SE MISSOURI. CONVECTION
IS MAKING GOOD PROGRESS EAST. THE BACK EDGE WAS OBSERVED MOVING
TOWARD SE MISSOURI AS WE SPEAK. WILL LET THE FLOOD WATCH END
NATURALLY THIS MORNING...AND ISSUE A STATEMENT AROUND DAYBREAK.
FRONT WILL CLEAR THE FA EARLY THIS MORNING. UPPER TROF OVER EAST
KANSAS WILL SHIFT EAST. A FEW SHOWERS STILL NOTED ON RADAR IN CLOSE
PROXIMITY TO THE VORT...SO WILL MAINTAIN SHOWERS IN THE FORECAST IN
SOME FASHION THROUGH THE MORNING. OTHERWISE...THIS AFTERNOON DECENT
DECREASE IN 950-850MB RH...SO EXPECT DECREASING CLOUDS. HIGH
PRESSURE BUILDS IN THROUGH WEDNESDAY...PROVIDING THE AREA WITH DRY
WEATHER. NEXT CHANCE OF CONVECTION RUNS THURSDAY THROUGH EARLY
SATURDAY...AND THIS IS ALREADY ADVERTISED IN CURRENT ZONES...SO WILL
MAINTAIN.

LATEST MOS GUIDANCE AND CURRENT ZFP/CCF NUMBERS ALL LOOKING
REASONABLE...SO WILL MAINTAIN THE CURRENT TREND.

.PAH...NONE.

In the hours before

Special weather statement, May 12, 10:13 PM CDT, 3 hours 58 minutes before
ILZ075>078-080>091-INZ081-085-086-MOZ076-086-087-100-130415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1013 PM CDT SUN MAY 12 2002

...SEVERE THUNDERSTORM WATCH CANCELLED...

WHILE THERE WILL CONTINUE TO BE THUNDERSTORMS THROUGHOUT THE
NIGHT...THE THREAT OF SEVERE WEATHER HAS DIMINISHED. AS A
RESULT...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

THE PRIMARY THREAT WITH STORMS OVERNIGHT WILL BE LOCALLY
HEAVY RAIN AND FLOODING.
Special weather statement, May 12, 11:10 PM CDT, 3 hours 1 minute before
ILZ082-083-086-087-090>094-INZ085>088-KYZ001>022-MOZ107>112-114-
130615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1110 PM CDT SUN MAY 12 2002

...STORMS MAIN THREAT BECOMING HEAVY RAIN AND FLOODING...

AT 1100 PM...PADUCAH RADAR SHOWED THE LINE OF STRONGEST STORMS
EXTENDING FROM JUST EAST OF OWENSBORO KENTUCKY...SOUTH TO AROUND
MADISONVILLE...AND THEN WEST THROUGH PADUCAH...TO NEAR CAIRO
ILLINOIS...THROUGH CAPE GIRARDEAU MISSOURI...TO AROUND GREENVILLE.

THIS LINE OF STORMS WILL SLOWLY SAG TO THE SOUTH THROUGH THE EARLY
MORNING HOURS. RAINFALL AMOUNTS OF UP TO AN INCH AN HOUR WILL BE
WIDESPREAD...WITH ISOLATED AMOUNTS POSSIBLY TWICE THAT HIGH.
ISOLATED STORMS WITHIN THIS LINE MAY ALSO PRODUCE 40 TO 50 MPH WINDS
AND PEA SIZE HAIL.

BEHIND THE LINE...WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
WILL PRODUCE RAINFALL AMOUNTS OF 1/2 TO 3/4 INCHES ACROSS A LARGE
AREA.

NUMEROUS ROAD CLOSURES DUE TO FLOODING HAVE BEEN REPORTED ACROSS THE
HILL COUNTRY OF SOUTHEAST MISSOURI...MUCH OF SOUTHWEST ILLINOIS...AND
A PORTION OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA ALONG THE
WABASH.

ADDITIONAL RAINFALL OVER SOAKED GROUNDS MAY LEAD TO NEW FLOODING AND
WILL CERTAINLY AGGRAVATE THOSE AREAS ALREADY FLOODED.
Local storm report, May 13, 12:08 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 AM CDT MON MAY 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM                              MO   FLOODING
05/12/02   WAYNE                          RTE 34 BETWEEN SILVA AND
                                          PATTERSON WATER OVER HWY
                                          REPORTED BY WAYNE COUNTY
                                          DES

1052 PM                              IN   FLOODING
05/12/02   GIBSON                         NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY EOC

1102 PM                              MO   FLOODING
05/12/02   BOLLINGER                      NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY
                                          BOLLINGER COUNTY DES

1106 PM                              MO   FLOODING
05/12/02   WAYNE                          HWY 34 AT HWY 143 - ROAD
                                          UNDER WATER..HWY 143 N TO
                                          SAM A. BAKER PARK - UNDER
                                          WATER IN 3 DIFFERENT
                                          AREAS REPORTED BY EOC

1109 PM    LIVERMORE                 KY   FLOODING
05/12/02   MCLEAN                         TREES DOWN REPORTED BY
                                          MCLEAN COUNTY EMA

1114 PM                              MO   HEAVY RAIN
05/12/02   CAPE GIRARDEAU                 3.55 INCHES OR RAIN SO
                                          FAR TODAY REPORTED BY
                                          EOC

1114 PM    PIEDMONT                  MO   FLOODING
05/12/02   WAYNE                          NUMEROUS COUNTY ROADS
                                          FLOODED...PIEDMONT
                                          AIRPORT FLOODED REPORTED
                                          BY PIEDMONT EM

1117 PM                              MO   HEAVY RAIN
05/12/02   BOLLINGER                      4 - 4 1/2 INCHES OF RAIN
                                          SINCE 830 PM CDT REPORTED
                                          BY BOLLINGER COUNTY

1121 PM    GRAND TOWER               IL   HEAVY RAIN
05/12/02   JACKSON                        2.32 INCHES OF RAIN SINCE
                                          700 PM CDT REPORTED BY
                                          TRAINED SPOTTERS

1136 PM                              MO   FLOODING
05/12/02   CAPE GIRARDEAU                 NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY CAPE
                                          GIRARDEAU COUNTY SHERIFFS
                                          OFFICE

1154 PM    COLDWATER                 MO   FLOODING
05/12/02   WAYNE                          PEOPLE TRAPPED IN HOMES
                                          ON CEDAR CREEK IN
                                          COLDWATER REPORTED BY
                                          BOLLINGER COUNTY EM
Local storm report, May 13, 12:13 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 AM CDT MON MAY 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM                              MO   FLOODING
05/12/02   WAYNE                          RTE 34 BETWEEN SILVA AND
                                          PATTERSON WATER OVER HWY
                                          REPORTED BY WAYNE COUNTY
                                          DES

1052 PM                              IN   FLOODING
05/12/02   GIBSON                         NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY EOC

1102 PM                              MO   FLOODING
05/12/02   BOLLINGER                      NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY
                                          BOLLINGER COUNTY DES

1106 PM                              MO   FLOODING
05/12/02   WAYNE                          HWY 34 AT HWY 143 - ROAD
                                          UNDER WATER..HWY 143 N TO
                                          SAM A. BAKER PARK - UNDER
                                          WATER IN 3 DIFFERENT
                                          AREAS REPORTED BY EOC

1109 PM    LIVERMORE                 KY   WIND DAMAGE
05/12/02   MCLEAN                         SEVERAL SMALL TREES DOWN
                                          REPORTED BY MCLEAN COUNTY
                                          EMA

1114 PM                              MO   HEAVY RAIN
05/12/02   CAPE GIRARDEAU                 3.55 INCHES OR RAIN SO
                                          FAR TODAY REPORTED BY
                                          EOC

1114 PM    PIEDMONT                  MO   FLOODING
05/12/02   WAYNE                          NUMEROUS COUNTY ROADS
                                          FLOODED...PIEDMONT
                                          AIRPORT FLOODED REPORTED
                                          BY PIEDMONT EM

1117 PM                              MO   HEAVY RAIN
05/12/02   BOLLINGER                      4 - 4 1/2 INCHES OF RAIN
                                          SINCE 830 PM CDT REPORTED
                                          BY BOLLINGER COUNTY

1121 PM    GRAND TOWER               IL   HEAVY RAIN
05/12/02   JACKSON                        2.32 INCHES OF RAIN SINCE
                                          700 PM CDT REPORTED BY
                                          TRAINED SPOTTERS

1136 PM                              MO   FLOODING
05/12/02   CAPE GIRARDEAU                 NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY CAPE
                                          GIRARDEAU COUNTY SHERIFFS
                                          OFFICE

1154 PM    COLDWATER                 MO   FLOODING
05/12/02   WAYNE                          PEOPLE TRAPPED IN HOMES
                                          ON CEDAR CREEK IN
                                          COLDWATER REPORTED BY
                                          BOLLINGER COUNTY EM
Local storm report, May 13, 12:47 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1247 AM CDT MON MAY 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1219 AM                              IN   FLOODING
05/12/02   PIKE                           NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY
                                          TRAINED SPOTTERS

1244 AM                              IL   FLOODING
05/12/02   UNION                          NUMEROUS BACKROADS
                                          FLOODED ALONG WITH HWY
                                          146 W REPORTED BY UNION
                                          COUNTY SHERIFFS OFFICE

1244 AM    PIEDMONT                  MO   FLOODING
05/12/02   WAYNE                          SOUTHERN PART OF PIEDMONT
                                          ALONG MCKENZIE CREEK
                                          FLOODED.  ELM AND FIR
                                          STREET HAVE WATER UP TO
                                          THE BOTTOM OF THEM.
                                          REPORTED BY WAYNE COUNTY
                                          EMERGENCY MANAGEMENT.
Special weather statement, May 13, 1:16 AM CDT, 55 minutes before
KYZ001>006-008-009-MOZ112-114-130715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
116 AM CDT MON MAY 13 2002

...THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAIN CROSSING INTO
WESTERN KENTUCKY FROM SOUTHEAST MISSOURI...

AT 115 AM...A LINE OF THUNDERSTORMS EXTENDED FROM CAIRO ILLINOIS...
SOUTHWARD ALONG THE MISSISSIPPI RIVER TO NEW MADRID MISSOURI. THE
LINE OF STORMS WAS MOVING EAST...AND WILL REACH A LINE FROM CALVERT
CITY TO MAYFIELD KENTUCKY TO THE TENNESSEE BORDER BY 230 AM. WIND
GUSTS TO 50 MPH AND VERY HEAVY RAIN WILL ACCOMPANY THESE STORMS.

SHALLOW ROOTED TREES MAY BE UPROOTED DUE TO THE WET GROUND...AND
LOOSE OUTDOOR OBJECTS MAY BE BLOWN AROUND.

VERY HEAVY RAIN WILL CAUSE LOCAL STREET FLOODING.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 10:15 PM CDTFlash Flood WarningPAHGibson, Pike4 hr
May 12, 7:08 PM CDTSevere Thunderstorm WarningPAHJackson67 min
May 12, 7:24 PM CDTSevere Thunderstorm WarningPAHPerry51 min
May 12, 7:37 PM CDTSevere Thunderstorm WarningPAHFranklin, Williamson68 min
May 12, 8:08 PM CDTFlash Flood WarningPAHFranklin, Jackson, Jefferson, Johnson, Perry, Union and 1 more6 hr
May 12, 10:41 PM CDTFlash Flood WarningPAHEdwards, Wabash, Wayne3 hr
May 12, 11:06 PM CDTFlash Flood WarningPAHPope3 hr
May 13, 12:16 AM CDTFlash Flood WarningPAHAlexander, Massac, Pulaski4 hr
May 13, 1:56 AM CDTFlash Flood WarningPAHUnion4 hr

Nearby

Flash Flood Warnings in Illinois, 2002Flash Flood Warnings in Indiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.